Ohio, 2007Flash Flooding in Ohio, August 21 to 22, 2007
August 21 to 22, 2007 · NWS IWX · 3 events in 3 counties and zones
Several rounds of moderate to heavy rainfall occurred across parts of northwestern Ohio, beginning early on the 20th and continuing through the 22nd. Much of this rainfall fell into the Maumee River basin, with the Blanchard River near Ottawa suffering the worst affects of the rainfall, which totaled upwards of 15 inches in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of moderate to heavy rainfall occurred across parts of northwestern Ohio, beginning early on the 20th and continuing through the 22nd. Much of this rainfall fell into the Maumee River basin, with the Blanchard River near Ottawa suffering the worst affects of the rainfall, which totaled upwards of 15 inches in some areas. Flooding started out rather general across much of the county with numerous road closures and some evacuations. However, the greatest damage occurred in and around the town of Ottawa which was completely underwater as a result of a near record crest of the Blanchard River at 31.7 feet. The most recent crest which caused significant flooding of the town was June 15, 1981 when the river crested at 29.75 feet. The record crest for this site is 33.3 feet set on March 13, 1913.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 21, 6:30 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 21, 6:30 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
730 PM EDT TUE AUG 21 2007
.AVIATION...
WARM FRONT LOOKS TO BE JUST SOUTH OF BOTH TAF SITES. 23Z EASTERLY
WIND SHOULD QUICKLY BECOME SOUTHWEST AS SATELLITE SHOWS WHAT APPEARS
TO BE WARM FRONTAL BOUNDARY LIFTING NORTHEAST. WINDS GENERALLY UNDER
8 KTS AND WILL BECOME VARIABLE SHORTLY AFTER SUNSET. A FEW POCKETS
OF MVFR CIGS THAT MAY AFFECT SITES FOR AN HOUR OR SO BUT SHOULD BE
SHORT LIVED. VFR CONDITIONS FOR A FEW HOURS THIS EVENING BEFORE VERY
MOIST AND WARM LOWER LEVELS SATURATE AND BR FORMS. ENOUGH MID AND
HIGH CLOUDS TO KEEP IT MVFR INITIALLY BUT CONCERN FOR IFR CONDITIONS
AGAIN LATE...ESPECIALLY KFWA WHERE LITTLE LESS CLOUD COVER EXPECTED.
ATMOSPHERE BECOMES UNSTABLE ON WED AS WE MIX AND SHOULD SEE MORE
SUNSHINE. SCATTERED CONVECTION POSSIBLE LATE AFTERNOON BUT TOO
ISOLATED TO MENTION AT THIS TIME IN TAFS.
&&
.SHORT TERM...
TONIGHT THROUGH WEDNESDAY AFTERNOON...
MAIN PLAYER ACROSS THE REGION IS THE NEARLY STATIONARY BOUNDARY
WHICH HAS BEEN DRAPED ACROSS THE REGION FOR THE LAST FEW DAYS.
FINALLY SHOWING SIGNS OF A SLOW RETREAT TO THE NORTH THIS EVENING.
CLOUD COVER LIMITED HEATING ACROSS THE REGION DIMINISHING CONVECTIVE
DEVELOPMENT...AND LITTLE OTHER SOURCE OF FORCING EXISTS ACROSS THE
AREA AS CROSS FRONTAL FLOW FROM THE LOW LEVEL JET ENDED AND LITTLE
FRONTOGENETICAL FORCING EXISTS PER LATEST RUC DATA.
WILL LEAN TOWARDS THE RUC AND NAM/SREF THIS PERIOD. FRONT STILL
HOLDING ACROSS THE REGION THIS AFTERNOON...SMALL SURFACE LOW PULLING
EAST ALONG THE BOUNDARY INTO THIS EVENING. LATEST RUC WIND DATA AT
LAYERS H925-850 AND H850-700 SHOWING WINDS BECOMING MORE SOUTHERLY
AND THEREFORE SHOULD START TO PUSH THE FRONT NORTH MORE INTO THE
GREAT LAKES REGION...AS THE SMALL LOW MOVES FURTHER INTO THE UPPER
OHIO VALLEY TONIGHT. A FEW SHOWERS AND AN ISOLATED T-STORM WILL BE
POSSIBLE...BUT COVERAGE ACROSS THE REGION LOOKS TO BE MINIMAL. SOME
LOW CEILINGS EXPECTED OVERNIGHT...POSSIBLY MIXING OUT SOME IF THE
SOUTHERLY FLOW INCREASES MORE THAN CURRENT THINKING. DEWPOINTS HAVE
CONTINUED SLOW CLIMB TODAY...NEARING THE UPPER 60S AND LOWER 70S
AREAWIDE. WARM OVERNIGHT LOWS NEAR 70 ACROSS THE FORECAST AREA.
WITH THE FRONT PUSHING NORTH ACROSS THE REGION DURING THE MORNING
WINDS WILL BECOME MORE SOUTHERLY OR SOUTHWESTERLY. ANY LOWER VSBY
AND CEILINGS WILL LIFT FAIRLY QUICKLY DURING THE MORNING. THIS WILL
ALLOW FOR DECENT HEATING DURING THE DAY AND WITH H850 TEMPS NEAR 20C
AFTERNOON TEMPERATURES WILL REACH THE MIDDLE AND UPPER 80S. HAVE
WENT SLIGHTLY UNDER THE MOS BLEND AS SOME ISSUES WITH CLOUD COVER
MAY LIMIT HEATING SOME...AND PLENTY OF MOISTURE IN THE GROUND WHICH
WILL TAKE SOME OF THE HEATING ENERGY FOR EVAPORATION. WITH DEWPOINTS
IN THE LOWER 70S...HEAT INDICES APPROACHING THE LOWER TO MIDDLE 90S
WILL BE POSSIBLE. ANOTHER SIDE RESULT WITH THE AFTERNOON HEATING
WILL BE THE DEVELOPMENT OF SOME SCATTERED SHOWERS AND THUNDERSTORMS.
FORECAST SOUNDING INDICATE THAT A FEW STORMS MAY BE STRONG TO SEVERE
WITH STRONG GUSTY DOWNBURST WINDS...AS WINDEX VALUES HAVE APPROACHED
VALUES OF 1.2 OR 1.3. INSTABILITY INDICES ARE SHOWING LIS NEARING
-5 TO -7 WITH SURFACE BASED CAPES AROUND 2500-3000 J/KG. PWATS
REMAIN SOMEWHAT HIGH CLOSE TO 1.7 OR 1.8 INCHES...ALLOWING FOR
LOCALIZED HEAVY RAINFALL AMOUNTS. NOT EVERYONE WILL SEE
RAINFALL...SO ADDITIONAL WIDESPREAD FLOODING CONCERNS ARE LOW...BUT
ISOLATED FLASH FLOODING COULD OCCUR...ESPECIALLY IN NORTHEAST
INDIANA AND NORTHWESTERN OHIO WHERE EXTREME RAINFALL TOTALS THE LAST
48 HOURS HAVE OCCURRED.
&&
.LONG TERM...
BEGINNING OF FCST PERIOD HINGES ON EVENTUAL POSITION OF SFC
BOUNDARY...WHICH MODELS CONTINUE TO PROG PUSHING NORTH OF OUR CWA
ALBEIT NOT TOO MUCH NORTH. MAIN PLAYER THU NITE APPEARS TO BE MCS
DEVELOPMENT TO OUR WEST AND ITS EVENTUAL EASTWARD TRACK. LLJ OVER
KS/OK WILL NOSE UP INTO SOUTHERN IA AND COINCIDE WITH LOW LEVEL
THETAE RIDGE AND MOISTURE CONVERGENCE AND SERVE AS CONVECTIVE
INITIATION AREA. 00Z THU HAS E/W ORIENTATION OF 850-300MB THICKNESS
PATTERN OVER OUR AREA WITH RIDGE BUILDING UP INTO KS/NE. THICKNESS
RIDGE BUILDS WITH TIME AND MOVES THROUGH IA AND UP INTO SW WI BY
12Z THU. IF THIS SCENARIO PLAYS OUT EXPECT MCS TO RIDE THE RIDGE AND
TRACK PRIMARILY NORTH OF OUR CWA...WITH NORTHWESTERN PORTION MAIN
THREAT FOR ANY CONVECTION. THAT SAID THIS IS BY NO MEANS A SURE BET
AS ANY SLIGHT DEVIATION IN PLACEMENT OF SFC BOUNDARY AND ANY
RESIDUAL EFFECTS FROM CONVECTION DEVELOPING TUES NITE AND WED WILL
CERTAINLY PLAY A ROLE. WILL CONTINUE WITH PRECIP CHANCES OVER ENTIRE
CWA IN CHANCE RANGE WITH HIGHER VALUES FOCUSED IN NORTHWEST CWA...AS
CURRENT GRIDS HAVE GOOD HANDLE ON THIS. AREA REMAINS IN WARM SECTOR
THURSDAY WITH PLENTY OF MOISTURE AND INSTABILITY TO WORK WITH EXPECT
POTENTIAL FOR AFTN CONVECTION. SFC WAVE WILL BE MOVING ALONG
FRONTAL BOUNDARY UP INTO NORTHERN GREAT LAKES REGION AND DRAG
TRAILING COLD FRONT TOWARD OUR AREA AND PROVIDE FOCUS FOR ADDITIONAL
PRECIP CHANCES FRIDAY AND SATURDAY. FRONT TO PASS THROUGH THE AREA
ON SAT BRINGING COOLER DRIER AIRMASS INTO THE REGION AND WILL STAY
WITH DRY FORECAST REMAINDER OF EXTENDED. NAM AND GFS BOTH HAVE 850MB
TEMPS REACHING 22C BY THU AFTN...SUGGESTING L90S WITH ANY
APPRECIABLE AMOUNT OF SUN...BUT AMOUNT OF SENSIBLE HEATING
REALIZED MAY BE HAMPERED BY AMPLE LOW LEVEL MOISTURE ALONG WITH
EVAPOTRANSPIRATION FROM RECENT RAINS. STILL...WILL GO TOWARD L90S IN
SOUTHERN CWA AND TAPER TO U80S IN NORTH WHERE BETTER CHANCE FOR
EXTENSIVE CLOUD COVER EXISTS. TEMPS TO DROP BACK TO NEAR NORMAL
DAYS 5-7.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...SCHOTT/LASHLEY
LONG TERM....LOGSDON
AVIATION...LASHLEY
Hazardous weather outlook, Aug 21, 10:55 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 AM EDT TUE AUG 21 2007
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-220945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1155 AM EDT TUE AUG 21 2007 /1055 AM CDT TUE AUG 21 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
THE AREA LATER THIS AFTERNOON. A FEW THUNDERSTORMS MAY CONTAIN HEAVY
RAINFALL AND MAY RESULT IN ADDITIONAL LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...WEDNESDAY
AFTERNOON THROUGH FRIDAY NIGHT. IN ADDITION THE THREAT OF LOCALLY
HEAVY RAINFALL WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT REPORTS OF FLOODING WOULD BE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-220945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1155 AM EDT TUE AUG 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...WEDNESDAY
AFTERNOON THROUGH FRIDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SCHOTT
In the hours before
Special weather statement, Aug 21, 3:49 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EDT TUE AUG 21 2007
INZ033-034-212115-
BLACKFORD-JAY-
449 PM EDT TUE AUG 21 2007
...STRONG THUNDERSTORM WITH HEAVY RAIN MOVING INTO JAY COUNTY...
AT 448 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGIST WERE
MONITORING A STRONG THUNDERSTORM NEAR DUNKIRK...MOVING EAST AT 40
MPH.
WINDS OF 30 TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
BRIEF BUT VERY HEAVY RAIN...ARE POSSIBLE WITH THIS STORM. A QUICK
INCH OF RAIN IS POSSIBLE IN 30 MINUTES ACROSS CENTRAL AND SOUTHERN
JAY COUNTY.
LOCATIONS IN THE PATH INCLUDE...COLLETT...NEW MOUNT
PLEASANT...COLLEGE CORNER...BRYANT AND PORTLAND.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND AND CAUSE LIMBS AND SMALL BRANCHES TO BREAK. STAY AWAY FROM
HIGH OBJECTS AND SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.
Special weather statement, Aug 21, 5:04 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
604 PM EDT TUE AUG 21 2007
INZ027-OHZ024-212245-
ADAMS-VAN WERT-
604 PM EDT TUE AUG 21 2007
...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING INTO VAN WERT
COUNTY...
AT 600 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM ENTERING VAN WERT COUNTY AND MOVING
EAST SOUTHEAST AT 35 MPH. THIS STORM WILL MOVE THROUGH VAN WERT
COUNTY THROUGH 700 PM EDT.
WINDS OF 35 TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
BRIEF BUT HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. UP TO AN
INCH OF RAIN IS POSSIBLE...ESPECIALLY OVER CENTRAL AND WESTERN PARTS
OF THE COUNTY.
LOCATIONS IN THE PATH INCLUDE...CONVOY...MIDDLEBURY...DULL...VAN
WERT...CAVETT...JONESTOWN AND ELGIN.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND AND CAUSE SMALL LIMBS AND BRANCHES TO BREAK. STAY AWAY FROM
HIGH OBJECTS OUTDOORS AND SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
Local storm report, Aug 21, 6:01 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
701 PM EDT TUE AUG 21 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0649 PM HEAVY RAIN VAN WERT 40.86N 84.58W
08/21/2007 M1.37 INCH VAN WERT OH EMERGENCY MNGR
OVER LAST 40 MINUTES
&&
TCCFlash Flood, Van Wert
- When
- August 21, 8:12 PM EST to 8:30 PM EST
- Where
- Van Wert County, 4.21 mi ESE of Cavett
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 40.927, -84.506
Emergency Management officials reported that all bridges and most roads were closed in Hoaglin and Jackson townships as a result of flowing water over many roads as well as water approaching the bottom of bridges. Property damage is estimated at $250,000.
Flash Flood, Putnam
- When
- August 22, 7:18 AM EST to 9:52 AM EST
- Where
- Putnam County, 0.52 mi W of Leipsic Jct
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 41.100, -83.980
Law enforcement reported that numerous roads were closed due to flowing water from the heavy rains. In addition, the Blanchard River was rapidly rising and beginning to close off roads around the river. Damage estimates are for the flash flooding only and do not account for river flooding.
Flash Flood, Allen
- When
- August 22, 8:08 AM EST to 10:45 AM EST
- Where
- Allen County, 0.87 mi SW of Lima
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 40.741, -84.112
Numerous roads closed across the county caused by high, flowing water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 21, 2007$7.7 million · 2.5 in hail · 22 events
- Flash Flooding and Damaging Winds in Iowa, August 21 to 22, 2007$1.0 million · 80 kt wind · 27 events
- Hail and Damaging Winds in Wisconsin, August 21 to 22, 2007$1.2 million · 65 kt wind · 13 events
- Damaging Winds in North Carolina, August 21, 20078 injured · 52 kt wind · 46 events
- Hail and Damaging Wind in Nebraska, August 21, 2007$625,000 · 2.75 in hail · 15 events
- Flash Flooding in Iowa, August 21, 2007$281,000 · 5 events
- Hail and Damaging Winds in Virginia, August 21, 2007$63,000 · 55 kt wind · 35 events
- Damaging Winds in Virginia, August 21, 2007$24,000 · 50 kt wind · 22 events
- Flash Flooding and Flooding in Ohio, August 21, 2007$45,000 · 4 events
- Damaging Winds in Wisconsin, August 21, 2007$33,000 · 61 kt wind · 7 events
- Damaging Winds in Virginia, August 21, 2007$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Tennessee, August 21, 2007$23,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56355, 56359, 56360.